Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 19, NWS Burlington, VT

January 12, 1998St. Lawrence County, New York

NWS Burlington, VT issued this flash flood warning at Jan 12, 1998, 10:45 AM EST for St. Lawrence County, New York. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 1998, 10:45 AM EST (15:45 UTC)
Expired
Jan 12, 1998, 10:00 PM EST
In force
11 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County St. Lawrence County, NY

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.8 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1998-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1998-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 121552
FFWBTV
NYC089-130245-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1045 AM EST MON JAN 12 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  1000 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH NEW YORK
 
   ...ST. LAWRENCE COUNTY
 
THE RAQUETTE RIVER AT PIERCEFIELD WAS CRESTING LATE THIS MORNING NEAR 11
FEET WHICH IS ABOUT 2 FEET ABOVE FLOOD STAGE. THE CREST WILL SLOWLY MOVE
DOWNSTREAM DURING THE NEXT DAY OR TWO...REACHING POTSDAM TO MASSENA.
 
THE OSWEGATCHIE RIVER WAS STILL IN FLOOD BUT WAS RECEDING.  PORTIONS OF
ROUTE 58 WEST OF GOUVERNEUR AND ROUTE 812 AT KENDREW CORNERS IN DE KALB
WERE CLOSED DUE TO HIGH WATER.  WATER LEVELS WILL SLOWLY RECEDE THROUGH
TONIGHT.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  OBEY ALL ROAD CLOSED AND DETOUR SIGNS.  THEY HAVE BEEN POSTED
FOR YOUR SAFETY.
 
CADIMA
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 9:48 AM EST, 57 minutes earlier.

Area forecast discussion, Jan 12, 9:48 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
948 AM EST MON JAN 12 1998

HI PRES OVR RGN WL SLOWLY DRIFT E OF RGN LT TDA.  SKIES MOSUNNY WITH
CLDS INCRG TAFTN...MAINLY W ZNS.  CAN KEEP INCRG CLDS OUT OF E ZNS
AS IT SHD BE DARK BY THE TIME THKR CLDS ARRIVE.

TMPS...WUD MAKE SOME MINOR ADJUSTMENTS BASED ON CRNT TMPS...20-25
CHMPLN VLY/S VT...15-20 ST LAW VLY...TEENS N HIR TRRN.

KJC

In the hours before

Special weather statement, Jan 12, 4:47 AM EST, 5 hours 58 minutes before
NYZ026>031-034-035-VTZ001-002-005-009-011-121650-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
447 AM EST MON JAN 12 1998

...NEW YORK ARMY AND AIR NATIONAL GUARD RESCUE SUPPORT WILL
RESUME THIS MORNING...

IN NORTHERN NEW YORK...THE NEW YORK ARMY AND AIR NATIONAL GUARD
WILL RESUME HELICOPTER FLIGHTS OVER THE NEW YORK COUNTIES OF
CLINTON...FRANKLIN...ESSEX...ST LAWRENCE...JEFFERSON AND LEWIS.

ANYONE IN DISTRESS AND UNABLE TO CONTACT OFFICIALS FOR HELP
SHOULD SIGNAL THE AIRCRAFT BY MAKING THE LETTER H ON THE GROUND.

MAKE THE  H  AS LARGE AS POSSIBLE AND IN BRIGHT CONTRASTING COLORS
SO AS TO BE VISIBLE FROM THE SKY. THE AIRCREWS WILL RELAY YOUR
POSITION TO LOCAL AUTHORITIES SO THAT APPROPRIATE AID AND
ASSISTANCE CAN BE PROVIDED TO YOU.
Special weather statement, Jan 12, 4:47 AM EST, 5 hours 58 minutes before
NYZ026>031-034-035-VTZ001-002-005-009-011-121650-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
447 AM EST MON JAN 12 1998

...NEW YORK ARMY AND AIR NATIONAL GUARD RESCUE SUPPORT WILL
RESUME THIS MORNING...

IN NORTHERN NEW YORK...THE NEW YORK ARMY AND AIR NATIONAL GUARD
WILL RESUME HELICOPTER FLIGHTS OVER THE NEW YORK COUNTIES OF
CLINTON...FRANKLIN...ESSEX...ST LAWRENCE...JEFFERSON AND LEWIS.

ANYONE IN DISTRESS AND UNABLE TO CONTACT OFFICIALS FOR HELP
SHOULD SIGNAL THE AIRCRAFT BY MAKING THE LETTER H ON THE GROUND.

MAKE THE  H  AS LARGE AS POSSIBLE AND IN BRIGHT CONTRASTING COLORS
SO AS TO BE VISIBLE FROM THE SKY. THE AIRCREWS WILL RELAY YOUR
POSITION TO LOCAL AUTHORITIES SO THAT APPROPRIATE AID AND
ASSISTANCE CAN BE PROVIDED TO YOU.

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.